Document Detail


Hepatotoxicity after continuous amiodarone infusion in a postoperative cardiac infant.
MedLine Citation:
PMID:  23118673     Owner:  NLM     Status:  PubMed-not-MEDLINE    
Abstract/OtherAbstract:
A former 34-week-old female infant with Down syndrome underwent surgical correction of a congenital heart defect at 5 months of age. Her postoperative course was complicated by severe pulmonary hypertension and junctional ectopic tachycardia. Following treatment with amiodarone infusion, she developed laboratory indices of acute liver injury. At their peak, liver transaminase levels were 19 to 35 times greater than the upper limit of normal. Transaminitis was accompanied by coagulopathy, hyperammonemia, and high serum lactate and lipid levels. Hepatic laboratory abnormalities began to resolve within 48 hr of stopping amiodarone infusion. Heart rate control was achieved concurrently with discovery of laboratory test result abnormalities, and no further antiarrhythmic therapy was required. The intravenous formulation of amiodarone contains the diluent polysorbate 80, which may have hepatotoxic effects. Specifically, animal studies suggest that polysorbate 80 may destabilize cell membranes and predispose to fatty change within liver architecture. Polysorbate was implicated in infant fatalities from E-ferol use in the 1980s. This case illustrates a possible adverse event by the Naranjo probability scale. Given the extent of clinically apparent hepatic injury, this patient was not rechallenged with amiodarone during the remainder of her hospitalization. With amiodarone now used as first-line pharmacologic therapy for critical tachyarrhythmia in this population, the number of children exposed to this drug should be expected to increase. Laboratory indices of liver function should be evaluated at initiation of amiodarone therapy, as well as frequently throughout duration of therapy. Consideration should be given to polysorbate-free formulation of intravenous amiodarone for use in the cohort with congenital cardiac disease.
Authors:
Jennifer S Kicker; Julie A Haizlip; Marcia L Buck
Related Documents :
16940163 - The incidence of anemia in an israeli population: a population analysis for anemia in 3...
10971833 - Iron fortification with special reference to the role of iron edta.
15510543 - The relationships among measures of egg albumen height, ph, and whipping volume.
Publication Detail:
Type:  Journal Article    
Journal Detail:
Title:  The journal of pediatric pharmacology and therapeutics : JPPT : the official journal of PPAG     Volume:  17     ISSN:  1551-6776     ISO Abbreviation:  J Pediatr Pharmacol Ther     Publication Date:  2012 Apr 
Date Detail:
Created Date:  2012-11-02     Completed Date:  2012-11-05     Revised Date:  2013-05-30    
Medline Journal Info:
Nlm Unique ID:  101089851     Medline TA:  J Pediatr Pharmacol Ther     Country:  United States    
Other Details:
Languages:  eng     Pagination:  189-95     Citation Subset:  -    
Affiliation:
Division of Pediatriac Critical Care, Department of Pediatrics, University of Virginia Children's Hospital, Charlottesville, Virginia.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Comments/Corrections

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Chloramphenicol toxicity revisited: a 12-year-old patient with a brain abscess.
Next Document:  Selective serotonin reuptake inhibitors for the treatment of obsessive-compulsive disorder in childr...